New Mexico, 2017High Wind in New Mexico, February 17, 2017
February 17, 2017 · NWS MAF · 1 event in 1 county or zone
Strong westerly winds affected the Guadalupe Mountains in the wake of a passing upper trough.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds affected the Guadalupe Mountains in the wake of a passing upper trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 17, 3:57 AM MST, 6 hours 3 minutes earlier.
Area forecast discussion, Feb 17, 3:57 AM MST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
457 AM CST Fri Feb 17 2017
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
VFR conditions will prevail today, however west to northwest winds
will strengthen and become gusty by late morning at all area
terminals. KMAF and KHOB will likely see the lowest sustained winds
around 20kt, with the others rising to 25kt or a little higher, and
gusts as high as 35kt. Winds will diminish around 18/01Z, with VFR
continuing overnight.
&&
.PREV DISCUSSION... /issued 353 AM CST Fri Feb 17 2017/
Very warm temperatures and high fire danger will round out the work
week before a chance of storms enters the picture this weekend.
An upper low directly overhead this morning will continue to shift
northeast through the day. Subsidence on the back side of this
system and a developing surface low over the Texas South Plains will
lead to a warm, windy afternoon. Downsloping winds will bring lower
dewpoints in from the west while also allowing temperatures to climb
well into the 70's. Strong mid-level winds across the higher terrain
will attempt to mix to the surface. This will lead to high winds across
both the Guadalupe and Davis Mountains and Wind Advisory
conditions in the adjacent plains. Fire danger will also become
critical especially across the Trans Pecos. Please see the Fire
AFD below.
We start the weekend on a warm note and look west at our next storm
system. An intense upper trough bringing flooding rains and heavy
snow to CA today will move east toward our region. While low level
moisture is still expected to move into the area Saturday night and
Sunday, it looks like it will be rather shallow. Models have trended
much lower with QPF as they now shove the dryline quickly east
across our area Sunday morning. Much of our CWA would remain dry if
this solution verifies. Backed flow in the mid levels would
suggest a further west dryline so we will see. If the dryline is
further west, eastern portions of the Permian Basin could see some
strong storms Sunday afternoon.
Once the weekend system passes, we should see quiet, although very
warm conditions into midweek. Another upper trough will develop over
the Rockies late next week before lifting into the Plains. Models
are beginning to indicate this system could bring very windy
conditions with a high fire danger in about a week. Stay tuned.
&&
.FIRE WEATHER...
Near critical to critical fire weather conditions are expected today
along and either side of the Pecos River in west Texas. West to
northwest winds will be fairly strong, 20 to 35 mph sustained with
gusts around 45 mph, and even stronger farther west across the
Guadalupe and Davis Mountains, and other higher terrain. High
clouds will help keep temperatures down from the Guadalupes to the
Davis Mountains, which in turn will prevent RH/s from dropping below
15 percent. However, along the Pecos River, there will be more
sunshine, warmer temperatures and minimum afternoon RH/s around 15
percent. Since these areas did not see much rainfall in the last
week, fire danger will be high, if not very high, and will issue a
Red Flag Warning along the Pecos River in west Texas, except Terrell
County, between 17/18Z-18/00Z.
winds will diminish this evening and help alleviate fire weather
concerns. Recovery will be fair over portions of the Permian Basin
and Upper Trans Pecos tonight, and good elsewhere. Minimum
afternoon RH/s will not be quite as low Saturday, and definitely not
Sunday as moisture returns to the region, and perhaps rain chances
will increase Sunday too.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 44 74 51 / 0 0 0 0
Carlsbad 76 45 72 48 / 0 0 0 0
Dryden 78 49 77 54 / 0 0 0 10
Fort Stockton 76 49 78 51 / 0 0 0 0
Guadalupe Pass 60 44 63 44 / 0 0 0 10
Hobbs 72 42 71 45 / 0 0 0 0
Marfa 65 35 70 38 / 0 0 0 10
Midland Intl Airport 74 47 76 52 / 0 0 0 0
Odessa 75 47 75 52 / 0 0 0 0
Wink 76 44 76 49 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM this morning to 5 PM MST this
afternoon for Southeast Plains.
Wind Advisory from 9 AM this morning to 7 PM MST this evening
for Eddy County Plains.
High Wind Warning from 9 AM this morning to 7 PM MST this
evening for Guadalupe Mountains of Eddy County.
TX...Red Flag Warning from noon today to 6 PM CST this evening for
Crane-Loving-Pecos-Reeves County and Upper Trans Pecos-Ward-
Winkler.
Wind Advisory from 10 AM this morning to 8 PM CST this evening
for Loving-Marfa Plateau-Pecos-Reeves County and Upper
Trans Pecos-Ward.
High Wind Warning from 10 AM CST /9 AM MST/ this morning to 8 PM
CST /7 PM MST/ this evening for Davis/Apache Mountains Area-
Guadalupe Mountains-Van Horn and Highway 54 Corridor.
&&
67/29Hazardous weather outlook, Feb 17, 2:14 AM MST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
314 AM CST Fri Feb 17 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
314 AM CST Fri Feb 17 2017 /214 AM MST Fri Feb 17 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...TODAY AND TONIGHT
Strong west to northwest winds will affect the Guadalupe and Davis
Mountains, and Van horn/Highway 54 corridor today. A High Wind
Warning is in effect for these areas from late this morning until
early this evening. A Wind Advisory will also be in effect along
and west of the Pecos River during the same time frame for west
to northwest winds of 25-35 mph, and gusts to 50 mph.
Although wind speeds will not be quite as strong today along the
Pecos River, warmer and drier conditions will lead to critical fire
weather conditions from southern Eddy and Lea counties, to just
north of Terrell county. A Red Flag Warning is in effect from noon
until 600 pm CST for these areas.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There is a slight possibility for strong to severe thunderstorms
Sunday and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- February 17, 10:00 AM MST to 11:00 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in California, February 17 to 19, 20172 deaths · 2 injured · $14 million · 73 kt wind · 18 events
- Flash Flood and Winter Storm in California, February 17 to 22, 20172 deaths · $15 million · 173 kt wind · 22 events
- Flash Flood and Flooding in California, February 17 to 20, 201797 kt wind · 27 events
- Debris Flow and High Wind in California, February 17, 201755 kt wind · 18 events
- Flash Flooding and Winter Storm in California, February 17 to 18, 201766 kt wind · 14 events
- Heavy Snow in Idaho, February 17 to 19, 20175 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, February 17, 20173 events
- Winter Weather in Colorado, February 17 to 20, 20173 events
- High Wind in Texas, February 17, 201757 kt wind · 2 events
- Marine High Wind in Eastern Pacific Coastal Waters, February 17, 201752 kt wind · 2 events
- Heavy Rain in Texas, February 17, 20172 events
- Flash Flood and Heavy Snow in Nevada, February 17 to 18, 2017$1,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671915.